Alert archive / Wyoming / Tornado Warnings in 2003

Tornado Warning 10, NWS Rapid City, SD

June 10, 2003Crook County, Wyoming

NWS Rapid City, SD issued this tornado warning at Jun 10, 2003, 4:17 PM MDT for Crook County, Wyoming. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2003, 4:17 PM MDT (22:17 UTC)
Expired
Jun 10, 2003, 5:00 PM MDT
In force
43 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Crook County, WY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2003-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2003-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

648 
WFUS53 KUNR 102217
TORUNR
WYC011-102300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
417 PM MDT TUE JUN 10 2003

THE NATIONAL WEATHER SERVICE IN RAPID CITY
HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN CROOK COUNTY IN NORTHEASTERN WYOMING

* UNTIL 500 PM MDT

* AT 416 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADIC THUNDERSTORM 7 MILES SOUTH OF NEW HAVEN...OR ABOUT 30
  MILES NORTHWEST OF SUNDANCE...MOVING NORTHEAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  NEW HAVEN AND DEVILS TOWER AROUND 420 PM MDT...
  HULETT AROUND 440 PM MDT...
  ALVA AROUND 455 PM MDT...

MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER
SHELTER.

LAT...LON 4471 10501 4455 10490 4473 10417 4497 10431

$$

P. MURPHY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 10, 3:15 PM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 10, 3:15 PM MDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
315 PM MDT TUE JUN 10 2003

TYPICAL JUNE WX PATTERN WILL CONTINUE FOR THE NEXT SEVERAL DAYS AS
SERIES OF UPPER LEVEL DISTURBANCES CROSS THE NORTHERN PLAINS THRU
FRI. NOT MUCH IN THE WAY OF DIFFERENCES BETWEEN THE DIFFERENT 12Z
MODEL RUNS. TIMING OF THESE WAVES WILL CONTINUE TO BE SOMEWHAT
DIFFICULT...ESPECIALLY BEYOND THURSDAY...BUT WILL GENERALLY FOLLOW
CLOSE TO GFS THRU THE END OF THE WEEK.

RIGHT NOW...STORMS ARE FIRING IN EASTERN WY AHEAD OF SHRTWV MOVING
ACROSS SOUTHERN MT. STRONG SHEAR AND CAPES OF AROUND 1000 J/KG WILL
BE CONDUCIVE TO THE FORMATION OF SUPERCELLS ACROSS NORTHEASTERN WY
LATE THIS AFT AND INTO THIS EVE. MAIN THREATS LOOK TO BE FOR LARGE
HAIL AND DAMAGING WINDS. THESE STORMS WILL SLOWLY TRACK EASTWARD
THRU THE EVENING. ATMOS IN WESTERN SD MORE STABLE RIGHT NOW...BUT
THAT WILL CHANGE OVERNIGHT AS WAVE APPROACHES AND THETA-E ADV
INCREASES. STORMS SHOULD WEAKEN SOME AS THEY MOVE INTO WESTERN SD
AND DAYTIME HEATING SUBSIDES...BUT COULD STILL BE STRONG INTO THIS
EVENING.

ON WED...SETUP LOOKING VERY SIMILAR TO YESTERDAY AS STRONGER
SHRTWV...OVER NORTHWEST MT NOW...WILL MOVE INTO THE NORTHERN PLAINS.
WEAK COLD FRONT WILL MOVE ACROSS THE CWA LATE IN THE MORN AND AFT.
IN WARM SECTOR ACROSS SOUTHERN SD...SB CAPES ARE PROGGED TO INCREASE
TO NEAR 2000 J/KG WITH DECENT DIRECTIONAL AND SPEED SHEAR DURING THE
AFT. SURF LOW NOW DEVELOPING ALONG THE FRONTAL BOUNDARY IN WY IS
PROGGED TO MOVE SLOWLY ACROSS NORTHERN NEB. SLIGHT RISK OVER MUCH OF
WESTERN SD LOOKS WARRANTED WITH BETTER CHANCES EXPECTED OVER
SOUTHERN SD FROM MID TO LATE AFT AS THE FRONT APPROACHES DURING MAX
HEATING AND INSTABILITY. SYSTEM WILL EXIT EASTERN CWA EARLY IN THE
EVENING.

IN THE EXTENDED...AS UPPER TROF OVER WESTERN CONUS DEEPENS LATE THIS
WEEK AND WEAK RIDGING BUILDS ACROSS THE UPPER MIDWEST...SOUTHWEST
FLOW WILL DEVELOP ACROSS WESTERN PARTS OF THE REGION. MAIN CHANCES
FOR STORMS WILL BE ACROSS NORTHEAST WY AND FAR WESTERN SD THIS
WEEKEND AND INTO EARLY NEXT WEEK...WITH MAINLY DRY AND WARM
CONDITIONS EXPECTED ACROSS EASTERN CWA.

.UNR...NONE.

ST
Hazardous weather outlook, Jun 10, 6:00 AM MDT, 10 hours 17 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-111400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
600 AM MDT TUE JUN 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
THIS AFTERNOON ACROSS NORTHEASTERN WYOMING AND THE BLACK HILLS...
THEN SPREAD EASTWARD DURING THE EVENING AND OVERNIGHT HOURS. SOME OF
THESE STORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND EARLY
EVENING ACROSS NORTHEASTERN WYOMING AND THE BLACK HILLS...WITH THE
PRIMARY THREAT BEING HAIL LARGER THAN 3/4 INCH AND WIND GUSTS GREATER
THAN 60 MPH. ANY STORMS THAT DEVELOP WILL THEN MOVE EASTWARD ACROSS
WESTERN AND CENTRAL SOUTH DAKOTA DURING THE EVENING AND OVERNIGHT
HOURS. EVEN THOUGH THE SEVERE WEATHER THREAT WILL NOT BE AS GREAT
OVER THESE AREAS...A FEW STORMS MAY PRODUCE HAIL LARGER THAN 3/4 OF
AN INCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONGER UPPER LEVEL DISTURBANCE WILL MOVE INTO THE NORTHERN
PLAINS ON WEDNESDAY. THIS DISTURBANCE MAY TRIGGER SOME SEVERE
THUNDERSTORMS...PRIMARILY OVER WESTERN AND CENTRAL SOUTH DAKOTA. AN
ISOLATED TORNADO OR TWO WILL BE POSSIBLE ACROSS CENTRAL SOUTH
DAKOTA.

A DAILY CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL THEN BE
POSSIBLE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...
ESPECIALLY OVER NORTHEASTERN WYOMING AND FAR WESTERN SOUTH
DAKOTA.

JOHNSON

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 2:22 PM MDTSevere Thunderstorm WarningUNRCampbell53 min
Jun 10, 3:38 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook67 min
Jun 10, 4:22 PM MDTSevere Thunderstorm WarningUNRWeston53 min
Jun 10, 5:00 PM MDTSevere Thunderstorm WarningUNRCrook45 min

Nearby

Tornado Warnings in Wyoming, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.